Ecstasy Use Tied to Rare Spinal Blood Vessel Problem in Teen07/04/14
THURSDAY, July 3, 2014 (HealthDay News) -- A teen who took the
street drug called "ecstasy" suffered a potentially deadly bulge in
his spinal cord artery, doctors said.
This condition -- called a posterior spinal artery aneurysm --
occurs when the artery wall weakens and bulges. If the aneurysm
bursts, it can cause serious damage or death. Only 12 cases of
spinal artery aneurysm have been reported, but all of them resulted
in bleeding that affected the function of the spinal cord.
This is the first reported case of posterior spinal artery
aneurysm linked to recreational drug use, Dr. Dileep Yavagal, of
the department of neurology and neurosurgery at the University of
Miami, and colleagues said. They noted that ecstasy has previously
been linked to serious problems such as stroke, inflammation of the
arteries in the brain, and brain bleeding.
Ecstasy can cause a sudden spike in blood pressure and increase
the risk of rupture in existing aneurysms or other arterial
abnormalities, the doctors warned.
In the new case study, published online July 3 in the
Journal of NeuroInterventional Surgery, doctors describe the
case of a healthy teenage boy who had taken ecstasy. The morning
after he took the drug, the teen woke up with a headache, neck pain
and muscle spasms.
A week later, his symptoms worsened and were accompanied by
nausea, prompting the teen to go to a hospital emergency
department. After the teen was transferred to a specialized
surgical unit, doctors discovered he had an aneurysm on the left
side of his spinal cord artery at the back of the neck.
Surgeons were able to remove the aneurysm and the weakened
section of the spinal cord artery. The teen made a full recovery
and had no lasting nerve damage, the study authors noted in a
journal news release.
The U.S. National Library of Medicine has more about
Copyright © 2014
. All rights reserved.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.